Friday, April 13, 2007
Streptococcal impetigo at topical tacrolimus application sites in a woman with atopic dermatitis.]
Ann Dermatol Venereol. 2007 Mar
Service de Dermatologie et Venereologie, CHU, Groupe hospitalier sud, Amiens.
BACKGROUND: We report a case of staphylococcal impetigo in a girl treated with tacrolimus ointment (Protopic(R)) for atopic dermatitis.
OBSERVATION: A 15 year-old girl was receiving treatment with tacrolimus 0.03% (Protopic(R)) for an episode of atopic dermatitis. On reduction of applications of tacrolimus, a vesicular-pustular rash appeared and was treated with pristinamycin and valaciclovir. At the end of antibiotic and antiviral therapy, the vesicular-pustular rash recurred while the goal was receiving treatment once more with tacrolimus ointment 0.1%. The bacteriological and virological skin samples revealed B-haemolytic streptococcus group A. The negative results for cutaneous virological samples ruled out Kaposi-Juliusberg syndrome and a diagnosis of staphylococcal impetigo was made. The intrinsic imputability of tacrolimus was I3 (C3 S2).
DISCUSSION: The most obvious specific feature of this impetigo was its limitation to areas of eczema treated by application of tacrolimus. In prospective studies in large patient cohorts, tacrolimus ointment has been associated with two types of adverse effect: local irritations and skin infections chiefly caused by Staphylococcus aureus. To date, there have been no reports in the literature of impetigo due to haemolytic B streptococcus following application of tacrolimus. Because of its immunodepressant effect, tacrolimus ointment may result in increased incidence of skin infections even though a number of studies have shown a reduction in such infections.